Open boundary conditions for the Diffuse Interface Model in 1-D

J.L. Desmarais, Johannes G.M. Kuerten

    Research output: Contribution to journalArticleAcademicpeer-review

    7 Citations (Scopus)

    Abstract

    New techniques are developed for solving multi-phase flows in unbounded domains using the Diffuse Interface Model in 1-D. They extend two open boundary conditions originally designed for the Navier–Stokes equations. The non-dimensional formulation of the DIM generalizes the approach to any fluid. The equations support a steady state whose analytical approximation close to the critical point depends only on temperature. This feature enables the use of detectors at the boundaries switching between conventional boundary conditions in bulk phases and a multi-phase strategy in interfacial regions. Moreover, the latter takes advantage of the steady state approximation to minimize the interface–boundary interactions. The techniques are applied to fluids experiencing a phase transition and where the interface between the phases travels through one of the boundaries. When the interface crossing the boundary is fully developed, the technique greatly improves results relative to cases where conventional boundary conditions can be used. Limitations appear when the interface crossing the boundary is not a stable equilibrium between the two phases: the terms responsible for creating the true balance between the phases perturb the interior solution. Both boundary conditions present good numerical stability properties: the error remains bounded when the initial conditions or the far field values are perturbed. For the PML, the influence of its main parameters on the global error is investigated to make a compromise between computational costs and maximum error. The approach can be extended to multiple spatial dimensions.
    Original languageUndefined
    Pages (from-to)393-418
    Number of pages26
    JournalJournal of computational physics
    Volume263
    DOIs
    Publication statusPublished - 15 Apr 2014

    Keywords

    • EWI-25002
    • IR-91830
    • METIS-305998

    Cite this

    Desmarais, J.L. ; Kuerten, Johannes G.M. / Open boundary conditions for the Diffuse Interface Model in 1-D. In: Journal of computational physics. 2014 ; Vol. 263. pp. 393-418.
    @article{3440f2f6294b44d5aab1d8a0d8826d61,
    title = "Open boundary conditions for the Diffuse Interface Model in 1-D",
    abstract = "New techniques are developed for solving multi-phase flows in unbounded domains using the Diffuse Interface Model in 1-D. They extend two open boundary conditions originally designed for the Navier–Stokes equations. The non-dimensional formulation of the DIM generalizes the approach to any fluid. The equations support a steady state whose analytical approximation close to the critical point depends only on temperature. This feature enables the use of detectors at the boundaries switching between conventional boundary conditions in bulk phases and a multi-phase strategy in interfacial regions. Moreover, the latter takes advantage of the steady state approximation to minimize the interface–boundary interactions. The techniques are applied to fluids experiencing a phase transition and where the interface between the phases travels through one of the boundaries. When the interface crossing the boundary is fully developed, the technique greatly improves results relative to cases where conventional boundary conditions can be used. Limitations appear when the interface crossing the boundary is not a stable equilibrium between the two phases: the terms responsible for creating the true balance between the phases perturb the interior solution. Both boundary conditions present good numerical stability properties: the error remains bounded when the initial conditions or the far field values are perturbed. For the PML, the influence of its main parameters on the global error is investigated to make a compromise between computational costs and maximum error. The approach can be extended to multiple spatial dimensions.",
    keywords = "EWI-25002, IR-91830, METIS-305998",
    author = "J.L. Desmarais and Kuerten, {Johannes G.M.}",
    note = "eemcs-eprint-25002",
    year = "2014",
    month = "4",
    day = "15",
    doi = "10.1016/j.jcp.2014.01.032",
    language = "Undefined",
    volume = "263",
    pages = "393--418",
    journal = "Journal of computational physics",
    issn = "0021-9991",
    publisher = "Academic Press Inc.",

    }

    Open boundary conditions for the Diffuse Interface Model in 1-D. / Desmarais, J.L.; Kuerten, Johannes G.M.

    In: Journal of computational physics, Vol. 263, 15.04.2014, p. 393-418.

    Research output: Contribution to journalArticleAcademicpeer-review

    TY - JOUR

    T1 - Open boundary conditions for the Diffuse Interface Model in 1-D

    AU - Desmarais, J.L.

    AU - Kuerten, Johannes G.M.

    N1 - eemcs-eprint-25002

    PY - 2014/4/15

    Y1 - 2014/4/15

    N2 - New techniques are developed for solving multi-phase flows in unbounded domains using the Diffuse Interface Model in 1-D. They extend two open boundary conditions originally designed for the Navier–Stokes equations. The non-dimensional formulation of the DIM generalizes the approach to any fluid. The equations support a steady state whose analytical approximation close to the critical point depends only on temperature. This feature enables the use of detectors at the boundaries switching between conventional boundary conditions in bulk phases and a multi-phase strategy in interfacial regions. Moreover, the latter takes advantage of the steady state approximation to minimize the interface–boundary interactions. The techniques are applied to fluids experiencing a phase transition and where the interface between the phases travels through one of the boundaries. When the interface crossing the boundary is fully developed, the technique greatly improves results relative to cases where conventional boundary conditions can be used. Limitations appear when the interface crossing the boundary is not a stable equilibrium between the two phases: the terms responsible for creating the true balance between the phases perturb the interior solution. Both boundary conditions present good numerical stability properties: the error remains bounded when the initial conditions or the far field values are perturbed. For the PML, the influence of its main parameters on the global error is investigated to make a compromise between computational costs and maximum error. The approach can be extended to multiple spatial dimensions.

    AB - New techniques are developed for solving multi-phase flows in unbounded domains using the Diffuse Interface Model in 1-D. They extend two open boundary conditions originally designed for the Navier–Stokes equations. The non-dimensional formulation of the DIM generalizes the approach to any fluid. The equations support a steady state whose analytical approximation close to the critical point depends only on temperature. This feature enables the use of detectors at the boundaries switching between conventional boundary conditions in bulk phases and a multi-phase strategy in interfacial regions. Moreover, the latter takes advantage of the steady state approximation to minimize the interface–boundary interactions. The techniques are applied to fluids experiencing a phase transition and where the interface between the phases travels through one of the boundaries. When the interface crossing the boundary is fully developed, the technique greatly improves results relative to cases where conventional boundary conditions can be used. Limitations appear when the interface crossing the boundary is not a stable equilibrium between the two phases: the terms responsible for creating the true balance between the phases perturb the interior solution. Both boundary conditions present good numerical stability properties: the error remains bounded when the initial conditions or the far field values are perturbed. For the PML, the influence of its main parameters on the global error is investigated to make a compromise between computational costs and maximum error. The approach can be extended to multiple spatial dimensions.

    KW - EWI-25002

    KW - IR-91830

    KW - METIS-305998

    U2 - 10.1016/j.jcp.2014.01.032

    DO - 10.1016/j.jcp.2014.01.032

    M3 - Article

    VL - 263

    SP - 393

    EP - 418

    JO - Journal of computational physics

    JF - Journal of computational physics

    SN - 0021-9991

    ER -